Kansas, 2025

Tornado and Flash Flood in Kansas, May 19, 2025

May 19, 2025 · NWS TOP · 14 events in 9 counties and zones

Slow moving severe t-storms developed during the late afternoon on May 19th. The storms produced some large hail reports and did produce one small tornado that did tree damage in Wabaunsee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slow moving severe t-storms developed during the late afternoon on May 19th. The storms produced some large hail reports and did produce one small tornado that did tree damage in Wabaunsee County. Otherwise, the greatest impact ended up being very heavy rains which produced over 3 inches of rain in spots and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 12:17 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • Severe storms are expected this afternoon and evening across most of northeast and east central Kansas.
  • While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes.
  • Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend.
Area forecast discussion, May 19, 12:17 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
117 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Severe storms are expected this afternoon and evening across
  most of northeast and east central Kansas.

- While exact details on coverage of severe storms is uncertain given
  the mesoscale details driving the initial forcing for these
  storms, all hazards remain possible with convection, including
  tornadoes.

- Quiet weather returns tomorrow with possible rain chances for
  Memorial Day weekend.

&&

.DISCUSSION...
Issued at 117 PM CDT Mon May 19 2025

Upper low continues to churn across the northern tier of the western
high plains early this afternoon while strong southwesterly flow and
embedded vort maxes stream northeast into the region. North to south
dryline is continue to advance east towards northeast Kansas, the
primary focus for convection by mid afternoon. Latest runs from the
HRRR/RAP and NAMNEST are signaling the potential for scattered
storms to develop within the warm sector as early as 1 PM just ahead
of the dryline (far eastern Kansas), as low level warm advection
spreads northeastward amid sfc CAPE values in excess of 3000 J/KG.
Low level shear initially in the afternoon is around 20 kts before
decreasing temporarily until the low level jet increases with values
to around 30 kts after 23Z as storms off the dryline approach. Storm
mode is important in assessing tornado potential as more discrete
cells carry a higher tornado potential whereas if storms are able to
quickly congeal into a line (as latest CAMS suggest), than the
tornado threat is not as prominent, although a brief spin up is
certainly probable given the environment. Storms along the dryline
are most likely to form after 2 PM, roughly along and east of a line
from Washington to Abilene, tracking eastward during the evening
hours. In addition to the tornado concern, large hail up to 2 inches
in diameter and damaging wind gusts to 70 mph are most likely with
these storms. If multiple rounds of storms occur, there is a slight
risk for flash flooding over far eastern Kansas where rainfall
amounts of up 2 inches (possibly higher) are forecast through
Tuesday morning. Latest 12Z guidance signals a third round of
scattered storms with the cold front, however confidence is low on
severity of these storms, especially given the more worked over
environment from previous convection.

Tuesday is fortunately a much quieter, albeit breezy afternoon as
winds increase from the northwest at 15 to 20 mph.  Upper low
remains stalled across the northern plains, resulting in dry
northwesterly flow aloft through mid week. As the upper ridge begins
to build towards the Rockies Thursday and Friday, an additional
upper trough gradually migrates into the plains, while an h85 front
sets up somewhere over southern Kansas. Focus for several rounds of
rain showers is possible throughout Memorial Day weekend, especially
south of I-70 given the latest ensemble trends. Severe weather probs
are currently low with optimal instability further south of the
front.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon May 19 2025

MVFR cigs this afternoon at KTOP/KFOE/KMHK as next system
approaches, triggering scattered TSRA as early as 19Z.
Confidence is lower for storms to impact KTOP/KFOE from 19-20Z
with latest guidance developing activity just east of the
terminals. Line of TSRA is anticipated to form near KMHK from
00-03Z with highest confidence for impacts towards KTOP/KFOE
through 03Z. A fropa occurs between 09-12Z, veering winds to the
west northwest at 10 to 15 kts sustained.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 19, 12:47 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
147 PM CDT Mon May 19 2025

KSZ009>012-021>024-026-035>040-054>056-058-059-201900-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
147 PM CDT Mon May 19 2025

...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are expected later this afternoon and into the
evening. Very large hail, damaging winds will be the main hazards. A
few tornadoes will also be possible and flooding risk may rise if
storms a slow to move out of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-020-034-201900-
Republic-Cloud-Ottawa-
147 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for north central Kansas.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible this afternoon and evening. Large
hail and damaging wind gusts are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 19, 10:24 AM CST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1124 AM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 NE Emporia            38.41N 96.17W
05/19/2025  M1.41 Inch       Lyon               KS   Cocorahs

            Cocorahs station KS-LY-9 Emporia 1.3 E.

0700 AM     Rain             4 WSW Manchester        39.07N 97.39W
05/19/2025  M1.47 Inch       Ottawa             KS   Cocorahs

            Cocorahs station KS-OT-40 Solomon 10.4 N.

0705 AM     Rain             4 SSE Munden            39.87N 97.50W
05/19/2025  M1.54 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-12 Cuba 5.0 NNW.

0700 AM     Rain             4 NNW Randolph          39.49N 96.80W
05/19/2025  M1.65 Inch       Riley              KS   Cocorahs

            Cocorahs station KS-RL-84 4 NNW Randolph.

0700 AM     Rain             Council Grove           38.66N 96.49W
05/19/2025  M1.75 Inch       Morris             KS   Cocorahs

            Cocorahs station KS-MR-10 Council Grove 0.3
            N.

0700 AM     Rain             4 N Belleville          39.88N 97.63W
05/19/2025  M2.12 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-3 Belleville 4.2 N.

0800 AM     Rain             2 NE Belleville         39.84N 97.62W
05/19/2025  M2.35 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-17 Belleville 1.6 NE.

0700 AM     Rain             1 S Belleville          39.81N 97.63W
05/19/2025  M2.42 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-16 Belleville 0.6
            SSE.

0700 AM     Rain             1 SE Belleville         39.82N 97.62W
05/19/2025  M2.49 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-13 Belleville 0.6
            ESE.

&&
Special weather statement, May 19, 1:41 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 PM CDT Mon May 19 2025

KSZ058-059-192015-
Coffey-Anderson-
241 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES THROUGH 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Iola, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Lone Elm, Harris, and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.

&&

LAT...LON 3839 9543 3839 9506 3821 9508 3804 9520
      3804 9569
TIME...MOT...LOC 1941Z 209DEG 53KT 3800 9544

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Griesemer

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Anderson

When
May 19, 2:03 PM CST to 2:04 PM CST
Where
Anderson County, 0.54 mi E of Lone Elm
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.240

Quarter size hail in Lone Elm.

Flash Flood, Anderson

When
May 19, 2:05 PM CST to 5:35 PM CST
Where
Anderson County, 1.97 mi W of Bush City to 2.46 mi WSW of Bush City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.215, -95.166

Water rescue reported near Bush City.

Hail, Anderson

When
May 19, 2:10 PM CST to 2:11 PM CST
Where
Anderson County, 0.88 mi NW of Garnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.290, -95.240

Quarter size hail in Garnett.

Hail, Riley

When
May 19, 2:36 PM CST to 2:37 PM CST
Where
Riley County, Riley
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -96.830

At the Riley County grade school.

Hail, Marshall

When
May 19, 3:51 PM CST to 3:52 PM CST
Where
Marshall County, Summerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
40.000, -96.350

Ping pong ball size hail in Summerfield.

Hail, Pottawatomie

When
May 19, 4:06 PM CST to 4:07 PM CST
Where
Pottawatomie County, 1.6 mi W of Olsburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.650

Ping pong ball size hail near Olsburg.

Hail, Pottawatomie

When
May 19, 4:31 PM CST to 4:32 PM CST
Where
Pottawatomie County, 2.14 mi SSW of Duluth
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.490, -96.230

Quarter size hail observed.

Hail, Morris

When
May 19, 4:57 PM CST to 4:58 PM CST
Where
Morris County, 4.9 mi W of Delavan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.890

Quarter size hail east of Herington.

Thunderstorm Wind, Pottawatomie

When
May 19, 5:18 PM CST to 5:19 PM CST
Where
Pottawatomie County, 0.54 mi W of Belvue
Measured
62 kt (71 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -96.180

Reports of power poles down across railroad tracks, limbs down, and power lines down across Belvue.

Hail, Shawnee

When
May 19, 5:41 PM CST to 5:42 PM CST
Where
Shawnee County, 3.85 mi SW of Valencia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.930

Half dollar size hail north of Dover.

Tornado, Wabaunsee

When
May 19, 5:42 PM CST to 5:43 PM CST
Where
Wabaunsee County, 5.81 mi E of Alta Vista to 6.18 mi E of Alta Vista
Rating
EF0
Path length
0.38 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.862, -96.373

A small tornado produce tree damage just north of a property in southern Wabaunsee County. The small tornado moved east of highway 4 and into pastureland where there were few damage indicators. The end point was estimated based on radar imagery.

Thunderstorm Wind, Brown

When
May 19, 5:42 PM CST to 5:43 PM CST
Where
Brown County, 1.48 mi NNW of Powhattan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.790, -95.640

Estimated gusts near 60 mph near Powhattan.

Hail, Dickinson

When
May 19, 9:50 PM CST to 9:51 PM CST
Where
Dickinson County, 0.69 mi S of Chapman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.960, -97.020

Half dollar size hail south side of Chapman.

Hail, Dickinson

When
May 19, 10:04 PM CST to 10:05 PM CST
Where
Dickinson County, 1.28 mi ENE of Chapman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -97.000

Quarter size hail east side of Chapman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251892, 1251916, 1251894, 1251896, 1251900, 1251903, 1251906, 1251909, 1251911, 1251917, 1246028, 1251920, 1251926, 1251928.